AF Information & Advice For Patients

Ted's Story

During February 2009 I fell ill with a bought of tonsillitis. On visiting a doctor at an out of hour’s surgery at the local general hospital I was given a prescription for penicillin. I commenced taking this straight away and soon noticed an extensive rash developing on my skin. On informing the doctor of this the prescription was change to another antibiotic. During the first night after beginning to take the penicillin I awoke with alarming symptoms of what I now know was AF. My heart was beating erratically and I experienced a shortness of breath. I assumed that this was a further reaction to the penicillin and I just tried to relax hoping that the symptoms would subside. Eventually they did go, but returned a few days later early in the morning whilst still in bed. The symptoms were very similar but quite severe. I remember going downstairs and then returning to my bedroom. The climb up the stairs was just about all I could do and I collapsed on the bed totally out of breath. It was at this stage that I thought I ought to get myself checked out as by now I feared that something might be quite wrong with my heart. 

I attended an appointment with my own doctor later that morning and was duly chastened for not calling an ambulance. The doctor said that there was little he could do as by then the symptoms had subsided. He felt that the symptoms needed recording at the time I was experiencing them, otherwise a diagnosis could not be accurately made. At that time I was referred to the hospital for an ECG and stress test. The doctor instructed me to make sure that an ambulance was called if and when the symptoms returned.  

The symptoms did returned a few days later and my wife took me to the casualty department of the local general hospital. I was attended too very quickly and was given an ECG which recorded the AF I was experiencing. A diagnosis was made by a casualty doctor and I was given beta blockers. The next day I returned to my own doctor with the discharge note from casualty. He was clearly not happy with the beta blocker I was prescribed, saying that it was a very old drug and that there were much better ones available. At that point I was prescribed atenalol (I think) and told to report to casualty if my symptoms returned. My doctor referred me to a cardiac consultant at the same hospital. 

The symptoms did return quite often, probably every few days at this stage. Each time my wife and I duly reported to casualty where we were usually seen straight away. Each visit resulted in much the same process i.e. an ECG followed by constant electronic monitoring. Eventually the symptoms would subside and I would be given additional prescriptions to amend and increase my drug intake. This went on for a few months and the drugs I was prescribed included, atenalol, asprin, sotalol, digoxin, amiodarone and bisopropolol at varying strengths and combinations. On a number of occasions I was admitted to hospital mainly because the doctors recommended a change of drug and they wanted to monitor the change over. I was also admitted on occasions to check whether I had had a heart attack. 

In general the drugs did not work satisfactorily. Usually I went back into AF within a few days and eventually the AF was coming several times a day. I did not respond too well to the drugs as they tended to produce side effects of tiredness, lethargy and depression. Eventually the cardiac consultant wanted to try me on flecainide but was not prepared to start me on this drug until he had carried out an angiogram to check the condition of my heart and arteries. This was conducted during June 2009 and following satisfactory result I was placed on flecainide and bisopropolol. 

During August 2009 I was placed on warfarin and referred to kings College Hospital in London. To speed things up my employers insisted that I went for a private consultation and offered to pay. My appointment was scheduled for 21st September 2009 and I was given various options for the future. In view of the difficulties I was experiencing with drug therapies it was thought that catheter ablation would be most helpful. I was duly put on the list for this procedure to be conducted under general anaesthetic. A few days later I received a telephone call from a specialist nurse at Kings College asking me if I would be available for the procedure the next week. I accepted this offer and the procedure was successfully conducted on 30th September 2009. I remained on flecainide, bisopropolol and warfarin for about six weeks after the procedure. These drugs were stopped at this stage.

The pulmonary vein ablation has been completely successful to the present date. Apart from occasional palpitations I have not had AF at all and have been discharged from the care of the cardiac consultant. I still attend outpatient appointments at Kings College hospital, the next being September 2010. I have been informed that these will continue for about five years. 

Through the whole period of my AF I feel that I have been treated very well. It seems that the AF has been dealt with very quickly compared to some patient stories I have heard and read. 


Get in touch for more help and information

01789 867 502info@afa.org.uk

Share

Send us your feedback

Patient Resources

To download our information resource and receive regular updates from AF Association please enter your details below*:

No thanks

*Please note you can unsubscribe from our mailing list at any time

This link will take you to the site

Stay on this site